My cosmetic surgeon injected about 25% of 1 the syringe of Juvederm into my lower lip. About 5 hours after the injections, the swelling in my lower lip went down completely--it looked the same as it did before. This morning (13 hours after) my lips were so swollen that I had to call in sick to work. My lower lip is very swollen on the right side only. I have tried massaging it, but a noticeable lump remains in the lip and in the area between my lower lip and chin 24 hours later. Why does happen and will this go away? Please advise. Thanks.
Lower Lip Asymmetry and Lumps After Juvederm
Doctor Answers (6)
I'll bet with time the problem corrects itself...
juvederm tends to absorb tissue fluid and this not uncommonly results in delayed swelling...but you mentioned that the doctor injected only a small amount of the syringe in your lip...what about the rest? by any chance was it into your chin...another extraordinarily common problem is bleeding into the area injected and then due to gravity and your upright posture during the day, the bleeding dissects through the skin below the treated area...if this is the case, some arnica and perhaps a warm compress might be helpful...in any event, the problem will settle down...unfortunately for visible improvement, chances are you'll need more than a quarter syringe to see positive results...
Swelling is not uncommon after Juvederm injections
Following Juvederm injections we see some swelling that generally disappear in 5-7days.
However, if this is a large lump it could represent a hematoma, which may have to be drained by your doctor.
So it is best to go see your physician injector to check this as well as try to make the lip symmetrical.
Contact your physician
You should have contacted your physician so that he or she can evaluate the situation. It does happen, rarely, that the lip can swell many times its size. This can last for a few days. Usually it is symmetric (equal on both sides) so with yours being unequal you should be checked to see if you have a pooling of blood underneath the skin and lip (hematoma). Your doctor may recommend treatment to reduce the swelling.
Web reference: http://www.thenyac.com
You might also like...
It can take awhile for the filler to draw in water
In my experience, when there is extra oozing in the area, Juvederm is likely to pull in more volume than Restylane and can give you extra swelling in the area that has more oozing. This will go down over the course of a week. Don't worry though you can always take some of the hyaluronic acid away with an enzyme injection consisting of hyaluronidase or wydase.
This can be done in a judicious way to make it look the way you want it to look. the same goes for the lump. Massage is another way to help alleviate the differences. You should ask your doctor to help you though this.
One other thing to consider
There is a condition call Angioedema. This is fairly uncommon, but does occur. It is abnormal swelling as the result of trauma (the injection). It can happen to anyone, but most cases occur in people that take ACE inhibitors (a type of blood pressure medication).
If it is angioedema, steroids and antihistamines will help. It can occur again with subsequent injections, so you must alert your physician if you choose another physician. Steroids can help, even if it is not angioedema. Most likely, I agree with Dr Beraka, that it's a hematoma. I just wanted you to know all possibilities.
You probably have a small hematoma.
Hi! That's a bummer, and it does not have anyting to do with Juvederm. I think the little needle that is used to inject the filler may have gone through a small blood vessel. This causes bleeding and a hematoma (swelling and bruising).
Unfortunately, it may be a week before you look normal. Don't massage, as this could cause further damage and will not help. Use lots of ice, keep your head elevated, do't do anything that wll make the blood rush to your face (such as straining), and try Arnica montana.
This is typically not the kind of hematoma that you can drain, because it is spread out in the tissues of the lip. So I don't think there is anything surgical that can be done.
I know this is not what you wanted to hear.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.